Research

A flexible regression model for diameter prediction


Reference:

Kublin, E., Augustin, N. H. and Lappi, J., 2008. A flexible regression model for diameter prediction. European Journal of Forest Research, 127 (5), pp. 415-428.

Related documents:

This repository does not currently have the full-text of this item.
You may be able to access a copy if URLs are provided below. (Contact Author)

Official URL:

http://dx.doi.org/10.1007/s10342-008-0225-7

Abstract

We present a functional regression model for diameter prediction. Usually stem form is estimated from a regression model using dbh and height of the sample tree as predictor. With our model additional diameter observations measured at arbitrary locations within the sample tree can be incorporated in the estimation in order to calibrate a standard prediction based on dbh and height. For this purpose, the stem form of a sample tree is modelled as a smooth random function. The observed diameters are assumed as independent realizations from a sample of possible trajectories of the stem contour. The population average of the stem form within a given dbh and height class is estimated with the taper curves applied in the national forest inventory in Germany. Tree deviation from the population average is modelled with the help of a Karhunen–Loève expansion for the random part of the trajectory. Eigenfunctions and scores of the Karhunen–Loève expansion are estimated through conditional expectations within the methodological framework of functional principal component analysis (FPCA). In addition to a calibrated estimation of the stem form, FPCA provides asymptotic pointwise or simultaneous confidence intervals for the calibrated diameter predictions. For the application of functional principal component analysis modelling the covariance function of the random process is crucial. The main features of the functional regression model are discussed informally and demonstrated by means of practical examples.

Details

Item Type Articles
CreatorsKublin, E., Augustin, N. H. and Lappi, J.
DOI10.1007/s10342-008-0225-7
DepartmentsFaculty of Science > Mathematical Sciences
RefereedYes
StatusPublished
ID Code27107

Export

Actions (login required)

View Item